NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why should insulin injection sites be rotated?

  1. ATo stop the patient getting used to the needle
  2. BBecause each site can only be used once
  3. CTo prevent lumpy fatty swelling that affects absorption
  4. DTo make the insulin work more quickly with each injection
2.Nursing fundamentalsHard

A patient has a generalised tonic-clonic seizure in bed. What should the nurse do?

  1. AGive a drink of water as soon as the jerking starts
  2. BPut a spoon between the teeth to stop tongue biting
  3. CHold the arms and legs firmly so that the jerking movements stop more quickly
  4. DProtect the head, move objects away, time it and do not restrain
3.Infection control & patient safetyMedium

How tight should a wrist restraint be?

  1. ATight enough to slow the pulse at the wrist
  2. BLoose enough for the patient’s hand to slip out
  3. CLoose enough to fit two fingers between the restraint and the skin
  4. DAs tight as possible so the patient cannot move the arm
4.Infection control & patient safetyHard

Several patients arrive with suspected inhalational anthrax after a deliberate release. Which precautions are needed for their care?

  1. ADroplet precautions with surgical masks
  2. BStandard precautions, because it is not spread from person to person
  3. CContact precautions with gowns and gloves
  4. DAirborne precautions in negative-pressure rooms, because spores are inhaled
5.Prioritization & delegationMedium

Which patient can the nurse safely see last?

  1. AA patient two hours after surgery with a heart rate rising from 88 to 118/min
  2. BA patient with new crackles and pink, frothy sputum
  3. CA patient with COPD on 1 L/min oxygen, SpO₂ 90% (target 88–92%), talking in full sentences
  4. DA patient with a sudden severe headache
6.Prioritization & delegationHard

An RN sees an LPN/LVN crushing an extended-release metoprolol tablet to mix with applesauce. What should the RN do?

  1. ALet the LPN/LVN continue, since crushing makes the tablet easier to swallow
  2. BStop the LPN/LVN and contact the prescriber or pharmacist about another form
  3. CTell the LPN/LVN to give half of the crushed tablet now and the other half at lunchtime
  4. DReport the LPN/LVN at the end of the month without saying anything now
7.Clinical nursingMedium

A rising serum creatinine most often indicates:

  1. AImproved liver function
  2. BIncreased muscle strength
  3. CDehydration of the skin only
  4. DReduced kidney function
8.Clinical nursingHard

A patient with severe ulcerative colitis develops abdominal distension, fever and tachycardia, and the number of stools falls. What complication should be suspected?

  1. AToxic megacolon
  2. BCoeliac disease
  3. CRecovery from the colitis
  4. DConstipation from dehydration
9.Lab values & electrolytesMedium

A patient with a potassium of 2.8 mEq/L has potassium chloride prescribed IV. Which statement about giving it is correct?

  1. AIt is given as an undiluted bolus into a large vein to avoid irritation
  2. BIt may be given as a slow IV push over one minute if the level is very low
  3. CIt is always diluted and given by infusion pump, never as an IV push
  4. DIt is added to the IV bag without mixing, so it stays at the bottom
10.Lab values & electrolytesHard

A patient has a hemoglobin of 11.2 g/dL (112 g/L), an MCV of 64 fL, a normal ferritin and a normal-to-high red cell count. What is the most likely cause?

  1. AAcute blood loss
  2. BVitamin B12 deficiency
  3. CIron deficiency
  4. DThalassemia trait
11.PharmacologyMedium

How long does it take, approximately, for a drug given at regular intervals to reach a steady state?

  1. A1 half-life
  2. BIt depends only on the dose size
  3. C10 half-lives
  4. D4 to 5 half-lives
12.PharmacologyHard

A patient with HIV has a CD4 count below 200 cells/mm3. Which prophylaxis is usually started?

  1. ACo-trimoxazole to prevent Pneumocystis pneumonia
  2. BIsoniazid to prevent hepatitis B
  3. CFluconazole to prevent urinary and skin infections
  4. DOseltamivir to prevent influenza
13.Med-surg: cardiovascular & respiratoryMedium

How should a patient breathe in when using a dry powder inhaler?

  1. ASeveral times, breathing out into the device between breaths
  2. BThrough the nose with the mouthpiece in the mouth
  3. CSlowly and gently over about ten seconds
  4. DQuickly and deeply, after breathing out away from the device
14.Med-surg: cardiovascular & respiratoryHard

During a severe asthma attack, a patient's PaCO₂ rises from low to normal while they look exhausted. What does this mean?

  1. AThe patient is hyperventilating because of anxiety
  2. BThe patient is tiring and respiratory failure may follow
  3. CThe sample is probably venous and can be ignored
  4. DThe attack is resolving and treatment can be reduced
15.Med-surg: neuro, endocrine & renalMedium

Why may a person with long-standing diabetes have a heart attack without typical chest pain?

  1. AInsulin acts as a strong painkiller
  2. BHigh glucose protects the heart from pain
  3. CPeople with diabetes do not have heart attacks
  4. DNerve damage can blunt the pain signals
16.Med-surg: neuro, endocrine & renalHard

A day after a total thyroidectomy, a patient has tingling lips, a positive Chvostek's sign and a corrected calcium of 1.85 mmol/L (about 7.4 mg/dL). What does the nurse expect?

  1. AIV potassium chloride and a fluid restriction
  2. BA loop diuretic to remove the extra calcium
  3. CIV calcium gluconate and monitoring for laryngospasm
  4. DOral levothyroxine, with a recheck of the calcium in a month
17.Med-surg: GI, perioperative & oncologyMedium

Which complication is more typical of Crohn's disease than of ulcerative colitis?

  1. ABleeding only from the rectum
  2. BInflammation limited to the rectal lining
  3. CDisease that is cured by removing the colon
  4. DFistulas between the bowel and other organs
18.Med-surg: GI, perioperative & oncologyHard

Which fluid strategy is generally recommended in the first hours of acute pancreatitis?

  1. AGoal-directed balanced crystalloid, guided by the response
  2. BVery large volumes, whatever the patient's response
  3. CNo IV fluid at all, only small sips of oral water
  4. DIV albumin alone instead of any crystalloid
19.Maternity & obstetric nursingMedium

Which is a common sign of iron deficiency anaemia in pregnancy?

  1. AHigh blood pressure and headache
  2. BTiredness, pallor and breathlessness
  3. CWeight gain and ankle swelling
  4. DIncreased appetite and frequent urination
20.Maternity & obstetric nursingHard

A labouring woman refuses a recommended caesarean for fetal distress after a full explanation. She has decision-making capacity. What should the nurse do?

  1. AAsk her partner to consent instead
  2. BRespect her decision, document it and inform the team
  3. CStop caring for her because she refused advice
  4. DPrepare her for surgery anyway because the baby is at risk
21.Pediatric nursingMedium

A newborn has a cephalohaematoma. What should the nurse monitor closely over the next days?

  1. ABlood pressure, because the swelling causes hypertension
  2. BUrine colour, because the swelling causes kidney damage
  3. CHead circumference twice daily, because it signals hydrocephalus
  4. DJaundice, because the breakdown of the trapped blood adds to bilirubin
22.Pediatric nursingHard

A child has a swollen, red eyelid with fever, pain on moving the eye and blurred vision. What should the nurse suspect?

  1. AAn insect bite, which needs only a cold compress
  2. BOrbital cellulitis, which needs urgent review and IV antibiotics
  3. CSimple conjunctivitis, treated with eye drops at home
  4. DA stye, which will drain on its own with warm compresses
23.Mental health nursingMedium

How does aripiprazole differ from most other antipsychotics?

  1. AIt has no effect on dopamine at all
  2. BIt needs weekly white blood cell counts for safety
  3. CIt is a partial agonist at dopamine D2 receptors
  4. DIt is a benzodiazepine with antipsychotic effects
24.Mental health nursingHard

A voluntary patient asks to leave the ward now. While talking, he says he plans to jump from a bridge on the way home. What should the nurse do?

  1. AStay with him and inform the team at once, so he can be urgently assessed under mental health law
  2. BTell him to go home now and come back tomorrow morning when he feels calmer and safer
  3. CLet him leave, because voluntary patients can always go when they want
  4. DAsk him to promise that he will not jump, and then let him go home on his own
25.Nursing math & unit conversionsMedium
0.14825 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.14825 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.14825 mL
x = mL
26.Nursing math & unit conversionsHard
00:0023:2500:40t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 23:25 and finishes at 00:40 the next morning (24-hour clock). How many hours t did it run? Give the answer in hours as a decimal, rounded to two decimal places.

23:2500:40
t = h
27.Dosage calculationsMedium
024681010 mL

A child weighing 40 kg is prescribed 2.5 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

40 kg2.5 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 345 micrograms. The ampoule contains 0.5 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

345 mcg0.5 mg/mL
V = mL
29.IV infusion ratesMedium
1000 mL20 gtt/mL6 h? gtt/min

Infuse 1000 mL over 6 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL6 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg250 mL30 mL/h? mg/h

A bag contains 100 mg of a drug in 250 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

100 mg/250 mL30 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 84 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 84 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg84 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h93 kg50 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 93 kg has an order for nitroglycerin at 50 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL50 mcg/min93 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLtea240 mLice chips120 mLIV infusion100 mL/h × 8 hIV antibiotic2 × 50 mLurine425 mLurine250 mLurine200 mLwound drain90 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLtea: 240 mLice chips: 120 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 425 mLurine: 250 mLurine: 200 mLwound drain: 90 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 07:00ttotal​ = ? h125 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 07:00 at 125 mL/h. After 3 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL125 mL/h · 3 h60 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
37.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 72 mmHg (9.6 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 72 mmHg (9.6 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 104 and HCO₃⁻ 12 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 136 mmol/LCl⁻ 104 mmol/LHCO₃⁻ 12 mmol/L
delta ratio =
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardiasecond-degree AV block type IIthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2second-degree AV block type II
  3. 3third-degree (complete) AV block
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: C · To prevent lumpy fatty swelling that affects absorption

Why this is the answer

Injecting in the same place causes lipohypertrophy, which makes absorption unpredictable. Patients rotate within an area and check sites for lumps.

Answer

C · To prevent lumpy fatty swelling that affects absorption
2.Nursing fundamentals

Answer: D · Protect the head, move objects away, time it and do not restrain

Why this is the answer

During a seizure the nurse keeps the patient safe, notes the time and the features, and never puts anything in the mouth. Afterwards the patient is placed in the recovery position and the airway checked.

Answer

D · Protect the head, move objects away, time it and do not restrain
3.Infection control & patient safety

Answer: C · Loose enough to fit two fingers between the restraint and the skin

Why this is the answer

Being able to slip two fingers under the restraint keeps it secure without cutting off circulation or damaging the skin. Circulation, sensation and skin are checked often.

Answer

C · Loose enough to fit two fingers between the restraint and the skin
4.Infection control & patient safety

Answer: B · Standard precautions, because it is not spread from person to person

Why this is the answer

Inhalational anthrax is caught by breathing in spores from the environment and does not spread from person to person, so standard precautions are enough. Decontamination may still be needed for people with spores on their skin or clothing.

Answer

B · Standard precautions, because it is not spread from person to person
5.Prioritization & delegation

Answer: C · A patient with COPD on 1 L/min oxygen, SpO₂ 90% (target 88–92%), talking in full sentences

Why this is the answer

The COPD patient is within the prescribed target and is comfortable, so this patient is stable. A rising heart rate after surgery, signs of pulmonary edema and a sudden severe headache all need prompt assessment.

Answer

C · A patient with COPD on 1 L/min oxygen, SpO₂ 90% (target 88–92%), talking in full sentences
6.Prioritization & delegation

Answer: B · Stop the LPN/LVN and contact the prescriber or pharmacist about another form

Why this is the answer

Crushing an extended-release tablet releases the whole dose at once and can cause toxicity, such as severe bradycardia or hypotension. The RN steps in now and arranges a suitable form.

Answer

B · Stop the LPN/LVN and contact the prescriber or pharmacist about another form
7.Clinical nursing

Answer: D · Reduced kidney function

Why this is the answer

Creatinine is a muscle waste product filtered by the kidneys. A rise shows the glomerular filtration rate is falling, as in acute kidney injury.

Answer

D · Reduced kidney function
8.Clinical nursing

Answer: A · Toxic megacolon

Why this is the answer

Toxic megacolon is acute dilatation of the inflamed colon with systemic toxicity, and it can perforate. Reduced stool frequency with worsening distension is a warning sign needing urgent surgical review.

Answer

A · Toxic megacolon
9.Lab values & electrolytes

Answer: C · It is always diluted and given by infusion pump, never as an IV push

Why this is the answer

Concentrated potassium chloride given as an IV push can cause fatal cardiac arrest, so it is never pushed. It is diluted, mixed well and given by infusion pump at a rate set by protocol, often with cardiac monitoring at higher rates.

Answer

C · It is always diluted and given by infusion pump, never as an IV push
10.Lab values & electrolytes

Answer: D · Thalassemia trait

Why this is the answer

Thalassemia trait causes microcytosis from reduced globin production, often with a normal or high red cell count and normal ferritin. Iron deficiency has low ferritin. Iron supplements do not help thalassemia trait and can cause iron overload.Checked against: Thalassemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Red Blood Cell (RBC) Indices · MedlinePlus (NIH) (2024)

Answer

D · Thalassemia trait
11.Pharmacology

Answer: D · 4 to 5 half-lives

Why this is the answer

With repeated dosing, the level approaches steady state after about 4–5 half-lives, whatever the dose. A loading dose can be used to reach it faster.

Answer

D · 4 to 5 half-lives
12.Pharmacology

Answer: A · Co-trimoxazole to prevent Pneumocystis pneumonia

Why this is the answer

A low CD4 count greatly raises the risk of Pneumocystis jirovecii pneumonia. Co-trimoxazole prevents it and also reduces the risk of toxoplasmosis.

Answer

A · Co-trimoxazole to prevent Pneumocystis pneumonia
13.Med-surg: cardiovascular & respiratory

Answer: D · Quickly and deeply, after breathing out away from the device

Why this is the answer

Dry powder inhalers have no propellant, so a fast, deep inhalation is needed to disperse the powder. The patient breathes out away from the device first, because moist breath can clump the powder. Very weak or breathless patients may not manage this.

Answer

D · Quickly and deeply, after breathing out away from the device
14.Med-surg: cardiovascular & respiratory

Answer: B · The patient is tiring and respiratory failure may follow

Why this is the answer

Early in an attack, hyperventilation lowers PaCO₂. A normal or rising PaCO₂ in a breathless, tiring patient means ventilation is failing and is a life-threatening feature. Urgent senior and critical care review is needed.

Answer

B · The patient is tiring and respiratory failure may follow
15.Med-surg: neuro, endocrine & renal

Answer: D · Nerve damage can blunt the pain signals

Why this is the answer

Autonomic neuropathy can make a myocardial infarction "silent" or atypical, with breathlessness, fatigue, nausea or sweating rather than chest pain. A low threshold for an ECG is needed.

Answer

D · Nerve damage can blunt the pain signals
16.Med-surg: neuro, endocrine & renal

Answer: C · IV calcium gluconate and monitoring for laryngospasm

Why this is the answer

Symptomatic hypocalcaemia is treated with IV calcium gluconate, followed by oral calcium and often vitamin D. Severe hypocalcaemia can cause laryngospasm, seizures and arrhythmias, so the airway and ECG are monitored.

Answer

C · IV calcium gluconate and monitoring for laryngospasm
17.Med-surg: GI, perioperative & oncology

Answer: D · Fistulas between the bowel and other organs

Why this is the answer

Transmural inflammation in Crohn's disease can create fistulas, abscesses and strictures. Ulcerative colitis is mucosal, and removing the colon and rectum is curative.

Answer

D · Fistulas between the bowel and other organs
18.Med-surg: GI, perioperative & oncology

Answer: A · Goal-directed balanced crystalloid, guided by the response

Why this is the answer

Pancreatitis causes fluid loss into the tissues, so early IV fluid is important. Recent guidance favours moderate, goal-directed resuscitation with balanced crystalloids such as Hartmann's or lactated Ringer's, adjusted to heart rate, blood pressure and urine output, because very aggressive fluids increase overload without benefit.

Answer

A · Goal-directed balanced crystalloid, guided by the response
19.Maternity & obstetric nursing

Answer: B · Tiredness, pallor and breathlessness

Why this is the answer

Iron deficiency causes fatigue, pallor, breathlessness, palpitations and sometimes pica. A full blood count and ferritin confirm the diagnosis.

Answer

B · Tiredness, pallor and breathlessness
20.Maternity & obstetric nursing

Answer: B · Respect her decision, document it and inform the team

Why this is the answer

A woman with capacity has the right to refuse treatment, even if this may harm the fetus. The nurse ensures she has understood, documents the discussion, continues care and informs the team.

Answer

B · Respect her decision, document it and inform the team
21.Pediatric nursing

Answer: D · Jaundice, because the breakdown of the trapped blood adds to bilirubin

Why this is the answer

A cephalohaematoma is a collection of blood under the periosteum. As the red cells break down, bilirubin rises, so these babies have a higher risk of jaundice. The swelling itself usually resolves over weeks without treatment.

Answer

D · Jaundice, because the breakdown of the trapped blood adds to bilirubin
22.Pediatric nursing

Answer: B · Orbital cellulitis, which needs urgent review and IV antibiotics

Why this is the answer

Painful eye movements, reduced vision or proptosis with eyelid swelling suggest orbital cellulitis, which can spread to the brain. The child needs urgent assessment, imaging if indicated and IV antibiotics.

Answer

B · Orbital cellulitis, which needs urgent review and IV antibiotics
23.Mental health nursing

Answer: C · It is a partial agonist at dopamine D2 receptors

Why this is the answer

As a partial agonist, aripiprazole lowers dopamine activity where it is high and supports it where it is low. It is less likely to raise prolactin or cause sedation, but akathisia is a common side effect.

Answer

C · It is a partial agonist at dopamine D2 receptors
24.Mental health nursing

Answer: A · Stay with him and inform the team at once, so he can be urgently assessed under mental health law

Why this is the answer

A voluntary patient who shows immediate serious risk may need urgent assessment under mental health legislation, which often includes short-term holding powers for nurses. The nurse acts quickly to keep him safe.

Answer

A · Stay with him and inform the team at once, so he can be urgently assessed under mental health law
25.Nursing math & unit conversions

Answer: x = 0.15 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.14825 → 4

Only the next digit decides

0.14825 → 8
8 is 5 or more, so round 4 up.
The digits after it (25) are ignored: round once, never step by step.

Round

x = 0.15 mL

Answer

x = 0.15 mL
26.Nursing math & unit conversions

Answer: t = 1.25 h

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

23:25 → 24:00 = 35 min

After midnight

00:00 → 00:40 = 40 min

Total

35 + 40 = 75 min
t = 75/60 = 1.25 h

Answer

t = 1.25 h
27.Dosage calculations

Answer: V = 4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 2.5·40 = 100 mg

Volume

V = 100/25 = 4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 4 mL
28.Dosage calculations

Answer: V = 0.69 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

0.5 mg/mL = 500 mcg/mL

Volume

V = 345/500 = 0.69 mL

Answer

V = 0.69 mL
29.IV infusion rates

Answer: R = 56 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

6·60 = 360 min

Drip rate

R = 1000·20/360 = 55.56 ≈ 56 gtt/min

Answer

R = 56 gtt/min

At the bedside you round to the nearest whole drop: 56 gtt/min.

30.IV infusion rates

Answer: D = 12 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/250 = 0.4 mg/mL

Dose rate

D = 0.4·30 = 12 mg/h

Answer

D = 12 mg/h
31.Pediatric & critical-care dosing

Answer: V = 1.3 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·84 = 6 720 units

Volume

V = 6720/5000 = 1.344 ≈ 1.3 mL

Answer

V = 1.3 mL
32.Pediatric & critical-care dosing

Answer: R = 15 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

50·60 = 3000 mcg/h

Pump rate

R = 3000/200 = 15 mL/h

Answer

R = 15 mL/h
33.IV fluids & fluid balance

Answer: B = 335 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 240 = 340 mL
ice chips: 120/2 = 60 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1300 mL

Total output

425 + 250 + 200 + 90 = 965 mL

Balance

B = 1300 − 965 = 335 mL

Answer

B = 335 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 5.1 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·3 = 375 mL
500 − 375 = 125 mL left

Second part

125/60 = 2.083 h

Total time

t = 3 + 2.083 = 5.083 ≈ 5.1 h

Answer

t = 5.1 h

That is about 5 h 05 min, so the bag runs out at about 12:05.

35.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 15 + 0 + 10 + 0 = 50

Answer

MFS = 50
36.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 0 + 0 = 0

Risk level

0 → low risk

Answer

low risk
37.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.2 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|72 − 40| = 32 mmHg → 3.2 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·3.2 = 27.2 mmol/L

Answer

HCO₃⁻ = 27.2 mmol/L
38.Arterial blood gas interpretation

Answer: delta ratio = 0.6667

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (104 + 12) = 20

Delta ratio

(20 − 12)/(24 − 12) = 8/12 = 0.6667

Answer

delta ratio = 0.6667

Below 1: an added normal anion gap acidosis.

39.ECG rhythm strip interpretation

Answer: pause = 1.68 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

42 small boxes from R to R across the pause

Convert

pause = 42 × 0.04 s = 1.68 s

Compare with P–P

1.68 ÷ 0.96 ≈ 1.8 P–P cycles, not a whole number

Answer

pause = 1.68 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

40.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions